Alert archive / Wisconsin / Beach Hazards Statements in 2019

Beach Hazards Statement 15, NWS Green Bay, WI

September 30, 2019Door County, Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this beach hazards statement at Sep 30, 2019, 3:41 AM CDT for Door County, Kewaunee County, Manitowoc County, Wisconsin. It took effect at Sep 30, 2019, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2019, 3:41 AM CDT (08:41 UTC)
In effect from
Sep 30, 2019, 11:00 AM CDT
Expired
Sep 30, 2019, 7:00 PM CDT
In force
8 hr
Issued by
NWS Green Bay, WI

Counties Door County, WI, Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WHUS43 KGRB 300841
CFWGRB

Lakeshore Hazard Message
National Weather Service Green Bay WI
341 AM CDT Mon Sep 30 2019

WIZ022-040-050-301645-
/O.NEW.KGRB.BH.S.0015.190930T1600Z-191001T0000Z/
Door-Kewaunee-Manitowoc-
341 AM CDT Mon Sep 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM CDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Green Bay has issued a Beach
Hazards Statement, which is in effect from 11 AM CDT this morning
through this evening. 

* High wave action, strong currents, and dangerous swimming 
  conditions expected.

* Location...

  Beaches of Door County including Rock Island State Beach, 
  Baileys Harbor beaches, and Whitefish Dunes Beach.

  Beaches of Kewaunee County including Cresent Beach and 
  City of Kewaunee Beach.

  Beaches of Manitowoc County including Point Beach, Neshotah
  Beach, and Red Arrow Beach.

* Strong southeast to south winds will bring waves of 3 to 5 feet
  to the Lake Michigan shores of northeast Wisconsin through this
  evening, resulting in dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High wave action makes swimming difficult as waves on the Great
Lakes occur in rapid succession.  High wave action also leads to
strong currents.

*Note: Today will be the last day that Beach Hazard Statements are
 issued for this season.

&&

$$
2 follow-up statements
023 
WHUS43 KGRB 301510
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
1010 AM CDT Mon Sep 30 2019

WIZ022-040-050-302315-
/O.CON.KGRB.BH.S.0015.190930T1600Z-191001T0000Z/
Door-Kewaunee-Manitowoc-
1010 AM CDT Mon Sep 30 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* High wave action, strong currents, and dangerous swimming 
  conditions expected. 

* Location...

 Beaches of Door County including Rock Island State Beach,  
Baileys Harbor beaches, and Whitefish Dunes Beach.

 Beaches of Kewaunee County including Cresent Beach and   City
of Kewaunee Beach.

 Beaches of Manitowoc County including Point Beach, Neshotah  
Beach, and Red Arrow Beach.

* Strong southeast to south winds will bring waves of 3 to 5 
  feet to the Lake Michigan shores of northeast Wisconsin 
  through this evening, resulting in dangerous swimming 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High wave action makes swimming difficult as waves on the Great
Lakes occur in rapid succession.  High wave action also leads to
strong currents.

*Note: Today will be the last day that Beach Hazard Statements 
  are issued for this season. 

&&

$$
657 
WHUS43 KGRB 302124
CFWGRB

Lakeshore Hazard Message
National Weather Service Green Bay WI
424 PM CDT Mon Sep 30 2019

WIZ022-040-050-010000-
/O.CON.KGRB.BH.S.0015.000000T0000Z-191001T0000Z/
Door-Kewaunee-Manitowoc-
424 PM CDT Mon Sep 30 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* High wave action, strong currents, and dangerous swimming 
  conditions expected. 

* Location...

Beaches of Door County including Rock Island State Beach,
Baileys Harbor beaches, and Whitefish Dunes Beach.

Beaches of Kewaunee County including Cresent Beach and   City of
Kewaunee Beach.

Beaches of Manitowoc County including Point Beach, Neshotah
Beach, and Red Arrow Beach.

* Strong southwest winds will bring waves of 3 to 5 feet to the 
  Lake Michigan shores of northeast Wisconsin through this 
  evening, resulting in dangerous swimming conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High wave action makes swimming difficult as waves on the Great
Lakes occur in rapid succession.  High wave action also leads to
strong currents.

*Note: Today will be the last day that Beach Hazard Statements 
  are issued for this season. 

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this beach hazards statement went out at Sep 30, 3:24 AM CDT, 17 minutes earlier.

Area forecast discussion, Sep 30, 3:24 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
324 AM CDT Mon Sep 30 2019

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 324 AM CDT Mon Sep 30 2019

The main forecast concern in the short-term portion of the forecast
will be the potential for showers and thunderstorms and especially
the heavy rainfall potential late tonight through Tuesday.

Today: A warm front will continue to lift northward through the
morning, pushing any showers, thunderstorms and fog into the Upper
Peninsula of MI by mid morning. Some of the fog could be locally
dense this morning. Much of northeast WI will then be in the warm
sector, ahead of the approaching cold front. A warm nose aloft will
allow for capping through much of the day, keeping the chances of
precipitation fairly low across much of the area from late morning
into the afternoon hours. The next significant chance of showers and
thunderstorms will slowly arrive across central portions of WI
toward the very late afternoon hours. In fact, the better chance
will likely be delayed into the evening hours, when the cold front
shifts into the area. Temperatures will be much warmer with highs
reaching into the upper 70s and low 80s. Dewpoints are expected to
increase in the upper 60s to around 70, which will make it feel more
muggy than it has been recently.

Tonight: A low pressure system will slide across the U.S./Canadian
border from northern MN to southwest Quebec late tonight. As this
happens, a north/south oriented cold front will become east-
northeast to west-southwest oriented. The front will also become
nearly stationary across the area late tonight and then linger
through the day Tuesday. Along and ahead of the cold front this
evening, instability values are expected to increase along with
surface dewpoints. In fact, models are painting out around 1500 to
2000 J/kg across mainly central into north-central WI, with values
slowly diminishing through the evening hours farther east. Shear
values are progged to be in the 30-40 kt range along and ahead of
the front. This will lead to some organization to the storm, mainly
this evening, with the threat diminishing farther east. SPC has
outlooked much of northeast WI in a Marginal Risk of severe weather,
with the main threats being heavy rainfall, gusty winds and hail.
Overnight lows will cool into the upper 60s across the east-central
and far northeast portions of the area (south of the cold front) and
into the upper 50s across central and north-central portions of the
area.

Tuesday: The aforementioned cold front will become nearly stationary
across the area through the day Tuesday. At the same time, a high
pressure ridge will be positioned across much of the southeastern
U.S. This will allow very moist flow to lift northward from the Gulf
of Mexico into the Plains and Western Great Lakes region. The
combination of the very moist flow and very slow progression of the
aforementioned cold front will allow for very heavy rain to fall
across central into east-central Wisconsin. In fact, precipitable
water values are expected to jump rapidly into the 2 to 3 inch
range, which is 200-300 percent of normal. Additionally, shear
vectors are nearly parallel to the cold front, which will likely
result in training along the front. South of the warm front, there
may be just enough instability and shear to allow a strong storm or
two to pop up, but the larger issue will be the heavy rainfall and
flooding potential. At this point, will continue the Hydrologic
Outlook, highlighting the heavy rain potential and flooding
potential. A Flood Watch may be needed, but will hold off at this
point and let the day shift take another look. High temperatures
will range from the upper 50s to low 60s northwest of the front to
the low and mid 70s southeast of the front (over the east-central
and far northeast portions of WI).

.LONG TERM...Tuesday Night Through Sunday
Issued at 324 AM CDT Mon Sep 30 2019

The highly-amplified flow that has been in place across the CONUS
for almost a week, finally breaks down mid-week as the western
CONUS upper trough lifts northeast into the northern Plains
Wednesday and turns east through the Great Lakes Thursday. In the
process, the southeast CONUS upper ridge gets flattened, weakens
and shifts into the Deep South. By the end of the week, a new
upper trough is forecast to dig across the Pacific Northwest/
northern Rockies, then sweep east into the central CONUS next
weekend. Heavy rain concerns persist Tuesday night due to a slow-
moving cold front, with more localized heavy rain possible
Wednesday night into Thursday due to the upper trough.
Temperatures appear to be at or below normal for much of the
extended forecast.

Heavy rain remains the big concern Tuesday night, mainly south of
Highway 29 as the slow-moving cold front sags toward the WI/IL
border. PW values of 1.5-2.0" for early October are 3-4 standard
deviations above the mean and with a surface wave riding the front
to add lift, along with the favored right entrance region of the
upper jet overhead, we could see 1-2" of rain through the night
over central/east-central WI. Higher totals expected to be south
of a Wisconsin Rapids to Kewaunee line. Meanwhile, far northern WI
would see less than one- tenth of an inch. Due to saturated
grounds, will need to closely monitor the situation as urban
flooding may occur, along with rising rivers/streams. Shower
activity should gradually diminish Wednesday morning as the
surface wave rides east and the cold front edges into northern IL.
Still cannot completely rule out some spotty light showers
Wednesday afternoon with weak mid- level shortwaves moving across
the region. Look for mainly cloudy skies through the day with
temperatures only able to reach the lower 50s north, middle to
upper 50s south.

Shower chances return Wednesday night as the aforementioned upper
trough moves from the northern Plains into the western Great
Lakes. In addition to the trough, models send a weak surface low
and cold front across the forecast area after midnight. Higher
pops/QPF should be more focused over northern WI where stronger
mid-level Q-G forcing to be located. Min temperatures to range
from around 40 degrees north-central WI, to the upper 40s near
Lake MI. We will need to carry chance pops through most of
Thursday as the upper trough pushes across northern sections of
the Great Lakes and keeps a cyclonic flow over northeast WI. Once
again, higher pops should be across northern WI where stronger
forcing to persist. Under mostly cloudy skies, max temperatures
Thursday to only reach around 50 degrees north, lower to middle
50s south.

High pressure is forecast to build east into the region Thursday
night, thereby ending any further precipitation threat. Skies are
expected to gradually clear through the night and when coupled
with light winds and a cool air mass overhead, focus shifts toward
frost potential across northern WI as temperatures fall into the
middle 30s. This high pressure moves into the Great Lakes region
on Friday and should provide a mostly sunny day, albeit still a
bit on the cool side with max temperatures in the lower to middle
50s north, middle to upper 50s south.

Models are still trying to zero in on the timing of the next cold
front/mid-level shortwave trough for late Friday night into
Saturday. The ECMWF/CMC continue to be a bit faster than the GFS,
but the timing gap is narrowing. For now, have left a minimal pop
for central WI late Friday night, then bring a chance of showers
to all of northeast WI on Saturday. Thermal profiles warm a bit,
thus max temperatures to be in the middle 50s north, middle to
upper 50s south.

This system would sweep across the area Saturday evening with a
continued chance for light rain showers. Precipitation would then
taper off later Saturday night as better lift/forcing shifts east.
Sunday appears to be situated between systems, so do not see much
of a focusing mechanism to generate any precipitation. It does not
look like enough dry air to exist, thus more clouds than sunshine
for Sunday with max temperatures in the middle 50s north-central,
upper 50s to around 60 degrees elsewhere.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1149 PM CDT Sun Sep 29 2019

Generally poor flying conditions are in store for the area.
Categories late this evening were generally IFR/LIFR. A warm
front over Illinois is forecast to continue northeast and push
north of Wisconsin Monday morning. This may set off showers with
thunderstorms possible across north-central Wisconsin. Ceilings
and visibilities may improve later Monday morning and into the
afternoon hours, however IFR or MVFR conditions should prevail. A
cold front could bring additional showers and thunderstorms as it
tracks east Monday night. However not all models are very robust
with respect to precipitation with this frontal boundary.
Therefore will hold off on precipitation for many of the TAF sites
in the late periods.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......Kallas
AVIATION.......Kurimski
Hazardous weather outlook, Sep 30, 3:28 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
328 AM CDT Mon Sep 30 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010830-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
328 AM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue this morning. The main
threat would be locally heavy rain. Thunderstorm chances return
tonight. Some of these thunderstorms may be strong or severe and
be capable of producing small hail, damaging winds and heavy rain.

Areas of fog are expected this morning across much of the area.
Some of the fog could become locally dense at times.

Waves of 3 to 5 feet will cause hazardous swimming conditions on
Lake Michigan beaches today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several rounds of heavy rain are expected from Tuesday through
Wednesday. This may lead to localized urban flooding. This also
includes the potential for rivers to reach, or even surpass flood
stage. The heaviest rains are forecast to mainly be along and
south of Highway 29 Tuesday into Tuesday night.

Waves of 3 to 5 feet will cause hazardous swimming conditions on
Lake Michigan beaches again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-010830-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
328 AM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Scattered thunderstorms this morning and again late tonight may
pose a hazard to boaters on the lake and bay.

Areas of fog are expected through this morning. Some of the fog
may become locally dense and make navigation difficult for
mariners.

Gusty south winds will create conditions hazardous to small
craft today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible at times from Tuesday into Tuesday
night. Any storms that develop will pose a hazard to boaters on
the lake and bay.

Gusty northeast winds may create conditions hazardous to small
craft on Wednesday.

Cooley/Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:51 AM CDTSmall Craft AdvisoryGRB21 hr
Sep 30, 6:48 AM CDTMarine Dense Fog AdvisoryGRB9 hr
Sep 30, 11:49 AM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln, Marathon, Oneida and 2 more56 min
Sep 30, 12:20 PM CDTSpecial Weather StatementGRBMenominee40 min
Sep 30, 12:46 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto44 min
Sep 30, 1:12 PM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto, Portage, Shawano, Wood63 min
Sep 30, 2:20 PM CDTSpecial Weather StatementGRBDoor40 min
Sep 30, 3:05 PM CDTFlash Flood WatchGRBBrown, Calumet, Kewaunee, Manitowoc, Outagamie, Portage and 3 more37 hr

Nearby

Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.